Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Memphis, TN

March 1, 2018Alcorn County, Tishomingo County, Mississippi; 8 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Mar 1, 2018, 2:01 AM CST for Alcorn County, Tishomingo County, Mississippi; 8 counties in Tennessee. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2018, 2:01 AM CST (08:01 UTC)
Expired
Mar 1, 2018, 11:00 AM CST
In force
9 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Tishomingo County, MS, Carroll County, TN, Chester County, TN, Decatur County, TN, Hardeman County, TN, Hardin County, TN, Henderson County, TN, Madison County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 139 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -157 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-157 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WGUS54 KMEG 010801
FFWMEG
MSC003-141-TNC017-023-039-069-071-077-109-113-011400-
/O.NEW.KMEG.FF.W.0020.180301T0801Z-180301T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
201 AM CST THU MAR 1 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northern Tishomingo County in northeastern Mississippi...
  Alcorn County in northeastern Mississippi...
  Henderson County in southwestern Tennessee...
  Southeastern Hardeman County in southwestern Tennessee...
  McNairy County in southwestern Tennessee...
  Southern Carroll County in northwestern Tennessee...
  Hardin County in southwestern Tennessee...
  Madison County in southwestern Tennessee...
  Chester County in southwestern Tennessee...
  Decatur County in Middle Tennessee...

* Until 800 AM CST

* At 200 AM CST...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 6 hours 
  over already saturated ground.

* Some locations that will experience flooding include...
  Jackson, Corinth, Humboldt, Lexington, Savannah, Henderson, Selmer,
  Iuka, Pickwick Landing State Park, Natchez Trace State Park, J P
  Coleman State Park, Chickasaw State Park, Natchez Trace State
  Forest, Big Hill Pond State Park, Fairview, Parsons, Adamsville,
  Three Way, Burnsville and Decaturville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3539 8803 3501 8798 3501 8820 3489 8810
      3480 8811 3487 8882 3549 8882 3549 8907
      3568 8906 3567 8902 3578 8889 3580 8891
      3585 8805 3581 8803 3582 8797 3572 8803
      3562 8804 3551 8797 3545 8804 3541 8797

$$
1 follow-up statement
592 
WGUS54 KMEG 011342
FFWMEG
MSC003-141-TNC017-023-039-069-071-077-109-113-011700-
/O.EXT.KMEG.FF.W.0020.000000T0000Z-180301T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
742 AM CST THU MAR 1 2018

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  Northern Tishomingo County in northeastern Mississippi...
  Alcorn County in northeastern Mississippi...
  Henderson County in southwestern Tennessee...
  Southeastern Hardeman County in southwestern Tennessee...
  McNairy County in southwestern Tennessee...
  Southern Carroll County in northwestern Tennessee...
  Hardin County in southwestern Tennessee...
  Madison County in southwestern Tennessee...
  Chester County in southwestern Tennessee...
  Decatur County in Middle Tennessee...

* Until 1100 AM CST

* At 742 AM CST...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 6 hours. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next 3 hours, 
  which will continue the flash flooding threat.

* Some locations that will experience flooding include...
  Jackson, Corinth, Humboldt, Lexington, Savannah, Henderson, Selmer,
  Iuka, Pickwick Landing State Park, Natchez Trace State Park, J P
  Coleman State Park, Chickasaw State Park, Natchez Trace State
  Forest, Big Hill Pond State Park, Fairview, Parsons, Adamsville,
  Three Way, Burnsville and Decaturville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3539 8803 3501 8798 3501 8820 3489 8810
      3480 8811 3487 8882 3549 8882 3549 8907
      3568 8906 3567 8902 3578 8889 3580 8891
      3585 8805 3581 8803 3582 8797 3572 8803
      3562 8804 3551 8797 3545 8804 3541 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 11:15 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 28, 11:15 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1115 PM CST Wed Feb 28 2018

.UPDATE... /issued 817 PM CST Wed Feb 28 2018/

A strong, positively-tilted shortwave trough is moving slowly
eastward across the Southern Rockies this evening. Moist,
southwesterly flow aloft downstream of this trough is continuing
to advect eastern Pacific moisture into the Mid-South. The warm
conveyor belt is taking on a baroclinic leaf appearance over the
Southern Plains, indicating a likelihood of surface cyclogenesis
along the attendant cold front that currently extends from OK,
through central MO, into the Great Lakes.

The primary warm front is located to our northeast, but a more
subtle baroclinic boundary, likely more diabatically driven, is
located along the southern border of the CWA. The aforementioned
cyclogenesis will aid in the intensification of the low-level jet
in the warm sector, enhancing isentropic ascent/warm advection
across this boundary. This will result in widespread showers, and
some thunderstorms, across the Mid-South overnight. This may also
result in the boundary waffling slightly poleward for a brief
period tonight.

The 12z NAEFS precipitable water values remain in the 99th
percentile of CFS reanalysis climatology across portions of the
area overnight, so there is certainly plenty of moisture to work
with. Precipitation is currently light to moderate, but rainfall
rates are forecast to intensify over the next few hours and
continue into the overnight hours, producing a swath of heavy
rainfall through early Thursday. A broad area of 1-2 inches of
additional rain is expected through midday tomorrow with localized
amounts exceeding 4 inches. Many rivers and smaller tributaries
are already in or near flood stage and soils are saturated. Thus,
any additional rainfall will convert to runoff quite efficiently.
No changes are warranted in the Flood Watch and the forecast is in
good shape.

Johnson

&&

.DISCUSSION... /issued 310 PM CST Wed Feb 28 2018/

Heavy rain event remains on track for tonight, as showers and
thunderstorms focus along nearly stationary 925mb front over
northwest MS and far southwest TN. This front will oscillate a
bit, lifting north this evening as frontal wave develops over east
central AR in response to a midlevel shortwave lifting through
the Ozarks. Heaviest rainfall will likely be focused ahead of this
frontal wave after 9 PM CST over east AR, transitioning east into
southwest TN and northeast MS into the early overnight. Training
of heavier rain cores will be likely during the late evening and
early overnight, given the limited frontal movement.

Following the passage of the Ozarks shortwave and frontal wave,
surface front will begin to push south through north MS in the
predawn hours Thursday, with periods of light to moderate rain
occurring up to the I-40 corridor. A few light showers may
persist south of I-40 into early afternoon, with rain amounts
generally less than a tenth of an inch. Clearing skies should then
follow Thursday evening.

Overall, 12Z GFS and ECMWF event total rain amounts were down
slightly from earlier model runs, but still sufficient to increase
flooding threat given the already saturated soils and bankfull or
higher river stages.

Relatively tranquil and mild weather will prevail from Friday
through the weekend, as an upper level ridge prevails. This will
give smaller creeks and streams time to fall, though some
backwater flooding will likely continue in the tributaries to the
MS River.

This ridge will lift off to Ohio Valley and Great Lakes by Sunday
evening, as a compact low lifts into the plains. This low will
take on a negatively- tilted orientation and eject into the Great
Lakes by Monday night. The associated surface low will remain in
close proximity to the 500mb low over the upper Midwest, while a
trailing cold front extends south through the middle and lower MS
River valley. Low level return flow not too impressive ahead of
this cold front and the GFS only depicts a narrow corridor of
lower 50s dewpoints lifting into the Midsouth on Monday. Showers
and isolated thunderstorms should exit by Monday evening, driven
east and replaced by a midlevel dry slot.

Fair and seasonal weather to then prevail next Tuesday and
Wednesday, under low amplitude northwest flow aloft.

PWB

&&

.AVIATION...

06Z TAF Set

A band of rain continues to move along the I-40 corridor impacting
KMEM, KMKL and KJBR. The band will gradually begin shifting
southeast by 10Z. IFR/MVFR conditions will occur with the rain.
Conditions will gradually begin improving by the late morning and
afternoon hours with clearing taking place by 23-04Z. Winds will
generally be variable around 5 KTS until morning. At that time,
winds will begin to turn around to the northwest and increase in
speed. Expect sustained speeds of 10-15 KTS with gusts up to 25
KTS. Speeds will diminish to around 10 KTS after 00Z as the
direction becomes more northerly.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for Craighead-Crittenden-
     Cross-Lee AR-Mississippi-Phillips-Poinsett-St. Francis.

MO...None.
MS...Flood Watch through Thursday morning for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch through Thursday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Lauderdale-Madison-McNairy-Shelby-
     Tipton.

&&
Hazardous weather outlook, Feb 28, 3:39 AM CST, 22 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 AM CST Wed Feb 28 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 AM CST Wed Feb 28 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flood watch remains in effect for the majority of the Mid-
South. 2 to 4 inches of rainfall with isolated higher amounts are
expected through midnight tonight. All types of flooding will be
possible including: River, Areal, and occasional flash flooding.

In addition, a couple strong to possibly severe thunderstorms are
expected Wednesday afternoon into Wednesday night, mainly across
southeast Arkansas into Northwest Mississippi. Damaging winds are
the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A flood watch will remain in effect for the majority of the Mid-
through noon Thursday. Another 1 to 2 inches with locally higher
amounts are expected and will likely lead to additional flooding
problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:36 AM CSTAreal Flood WarningMEGBenton, DeSoto, Marshall, Tippah9 hr
Mar 1, 1:37 AM CSTFlash Flood WarningMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 2 more6 hr
Mar 1, 1:47 AM CSTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tippah6 hr
Mar 1, 7:29 AM CSTFlash Flood WarningMEGBenton, Coahoma, DeSoto, Marshall, Tate, Tippah and 1 more3 hr
Mar 1, 7:25 AM CSTFlash Flood WarningMEGFayette, Hardeman, Haywood, Shelby, Tipton3 hr

Nearby

Flash Flood Warnings in Tennessee, 2018Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.